Minnesota, 2010

Tornadoes and Hail in Minnesota, June 17, 2010

June 17, 2010 · NWS DLH · 29 events in 6 counties and zones

A significant, widespread severe weather outbreak occurred across a large portion of central and east central Minnesota. A powerful mid summer storm system over the western Dakotas, combined with warm moist air surging northward from the Gulf of Mexico, provided the ingredients for tornadoes, destructive winds, and large hail across parts of the Northland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$331,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A significant, widespread severe weather outbreak occurred across a large portion of central and east central Minnesota. A powerful mid summer storm system over the western Dakotas, combined with warm moist air surging northward from the Gulf of Mexico, provided the ingredients for tornadoes, destructive winds, and large hail across parts of the Northland.

In addition, several storms in the Cass Lake and Lake Winnibigoshish area of north central Minnesota produced a large amount of one to two inch diameter hail, which is about quarter to slightly larger than golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 17, 10:39 AM CST, 56 minutes earlier.

Area forecast discussion, Jun 17, 10:39 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1139 AM CDT THU JUN 17 2010

.UPDATE...
UPDATED TIME REFERENCES ON ZFP. NO OTHER SIG CHANGES.

&&

.PREV DISCUSSION... /ISSUED 1006 AM CDT THU JUN 17 2010/

MARINE UPDATE...
INCREASED THE WINDS AND WAVES OVER THE HEAD OF LAKE SUPERIOR TO
ACCOUNT FOR GUSTY WINDS AND SLIGHTLY HIGHER WAVES EXPECTED THIS
AFTERNOON AS THE STORM SYSTEM APPROACHES AND THE SURFACE PRESSURE
GRADIENT TIGHTENS. ISSUED A SMALL CRAFT ADVISORY FOR PARTS OF THE
NEAR SHORE WATERS. SEE THE LATEST MARINE WEATHER MESSAGE FOR
FURTHER DETAILS.

PREV DISCUSSION... /ISSUED 733 AM CDT THU JUN 17 2010/

AVIATION.../12Z TAF ISSUANCE/
A COLD FRONT WILL TRACK EWD ACROSS THE FCST AREA TODAY THROUGH
TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AND
MOVE ACROSS THE NORTHLAND...AFFECTING OUR MINNESOTA ZONES THIS
AFTERNOON AND EVENING...AND THEN AFFECTING NWRN WI TONIGHT. THERE
IS A CHANCE THAT SOME OF THE THUNDERSTORMS WILL BE
SEVERE...PRODUCING DAMAGING WINDS...LARGE HAIL AND FREQUENT
LIGHTNING. WINDS WILL STRENGTHEN OUT OF THE SOUTHEAST TODAY AND
BECOME GUSTY BY MIDDAY. THE WINDS WILL TURN OUT OF THE SOUTHWEST
TONIGHT AFTER THE FRONT MOVES THROUGH. MVFR CIGS AND IFR/MVFR
VSBYS WILL ACCOMPANY THE STORMS.

DISCUSSION...MAIN FOCUS IS SEVERE WEATHER POTENTIAL TODAY...
ALONG WITH WIND SPEEDS TODAY AND FRIDAY.

LARGE AND WELL DEFINED MCS WAS ONGOING ACROSS THE EASTERN DAKOTAS
THIS MORNING. THIS MCS WAS GRADUALLY ROTATING NORTHWARD...WHILE
THE INDIVIDUAL LINE MOVED EAST. FEW OF THE 00Z MODELS HAD A VERY
GOOD HANDLE ON THE CURRENT CONVECTION...ALTHOUGH THE LATEST RUC
DID APPEAR TO RESOLVE THE MCS SOMEWHAT WELL. CONVECTIVE DEBRIS WAS
PUSHING ACROSS THE CWA...BUT WAS DISSIPATING SOMEWHAT THIS
MORNING. OTHERWISE...PATCHY FOG HAD DEVELOPED WITH LOCAL VSBYS
BELOW A QUARTER MILE. THE CIRRUS SHIELD DOES APPEAR TO BE LIMITING
FOG SOMEWHAT THOUGH.

THE 00Z MODELS DO APPEAR TO HAVE A REASONABLE HANDLE ON THE COLD
FRONT EXPECTED TO PUSH EASTWARD ACROSS THE NORTHLAND LATER TODAY
INTO TONIGHT. WHILE THEY DO DIFFER CONCERNING QPF AMOUNTS...THEY
ARE GENERALLY SIMILAR WITH RESPECT TO MASS FIELDS. AN OCCLUDING
FRONT WILL PUSH EASTWARD FROM THE DAKOTAS...SETTING THE STAGE FOR
SOME POTENTIALLY SIGNIFICANT SEVERE WEATHER. THE GREATEST POTENTIAL
FOR SEVERE IN OUR CWA WOULD BE IN THE SOUTHWESTERN PORTION OF THE
CWA. DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE POSSIBLE
ACROSS THE AREA LATER TODAY INTO TONIGHT. CHOSE TO BACK OFF
SOMEWHAT ON POPS FOR MUCH OF THE DAY...TO FOCUS ON MID TO LATE
AFTERNOON AND THIS EVENING. THINK ANY CONVECTION BEFORE THAT TIME
WOULD GENERALLY BE LIMITED TO THE WESTERN CWA WITH REMNANT SHOWERS
AND THUNDERSTORMS POSSIBLY MAKING IT INTO THAT AREA EARLIER.

IN TERMS OF SEVERE WEATHER PARAMETERS...THEY ARE ALL GENERALLY
FAVORABLE. AN INTENSE LLJ OF 50-60 KNOTS WILL INTENSIFY THROUGHOUT
THE DAY...FOCUSING ON MN/WESTERN WI BY MID/LATE AFTERNOON AND
EVENING. SPC POINTS OUT THAT THERE IS VARIABILITY AMONG THE MODELS
CONCERNING THE EVOLUTION OF THE FRONTAL OCCLUSION...BUT THERE IS
GOOD AGREEMENT CONCERNING THE DEVELOPMENT OF MODERATE TO STRONG
INSTABILITY AND STRONG SHEAR. ML CAPE VALUES APPROACH 2000-3000
J/KG IN THE MODERATE RISK AREA...WHICH CUTS ACROSS OUR SW ZONES.
SURFACE DEWPOINTS AT OR AROUND 70F ARE EXPECTED TO PUSH INTO MN/WI
DURING THE AFTERNOON AND EARLY EVENING. THERE IS SOME OPPORTUNITY
FOR DISCRETE CELLS TO DEVELOP LATER TODAY GIVEN STRONG VERTICAL
SHEAR AND CLOCKWISE LOW-LEVEL HODOGRAPHS. THE MAIN QUESTION IS
WITH RESPECT TO THE EVENTUAL DEVELOPMENT OF AN MCS...WHICH COULD
BRING A LONG DURATION DAMAGING WIND EVENT.

HAVE USED THE 3 KM WRF TO GIVE US AN IDEA CONCERNING CONVECTIVE
MODE AND TO HELP WITH TIMING. THIS HELPED US TO BACK OFF ON THE
TIMING OF THE ONSET OF PRECIPITATION.

FOR TONIGHT...WILL MAINTAIN LIKELY POPS ACROSS A CENTRAL/EASTERN
SWATH OF THE CWA. STILL SOME QUESTION REGARDING WHETHER THE
SHOWERS AND STORMS WILL HOLD TOGETHER...OR IF AN MCS DEVELOPS
FURTHER SOUTH AND LIMITS THE AMOUNT OF PRECIPITATION AS IT MOVES
EASTWARD IN THE CWA.

THE SHOWERS AND STORMS SHOULD HAVE EXITED BY FRIDAY MORNING...BUT
THE UKMET/ECMWF/GFS AND GEM ALL BRING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS TO MUCH OF NW WI BY FRIDAY AFTERNOON AS THE
FRONT STRETCHES ACROSS WISCONSIN. ANOTHER CHANCE OF PRECIPITATION
WILL MOVE INTO THE NW PORTION OF THE CWA AS MOISTURE WRAPS DOWN
INTO THAT AREA AROUND THE UPPER LEVEL LOW.

EXTENDED...FRIDAY NIGHT THROUGH WEDNESDAY. A COLD FRONT OVER
WISCONSIN WILL PRODUCE SCATTERED THUNDERSTORMS ACROSS OUR ERN WI
ZONES FRIDAY EVENING...THEN MOVE OFF TO THE EAST AFTER MIDNIGHT
TAKING THE PRECIPITATION WITH IT. FARTHER NORTHWEST...AN UPPER
LEVEL TROUGH WILL TRACK EWD ALONG THE INTL BORDER FRIDAY NIGHT AND
SATURDAY...BRINGING A CHANCE OF SHOWERS TO OUR NRN ZONES. THE FLOW
WILL BECOME MORE ZONAL ON SUNDAY AND MONDAY...RESULTING IN NEAR
NORMAL TEMPS AND LOW CHANCES OF PRECIP. BY TUESDAY AND
WEDNESDAY...A RIDGE WILL AMPLIFY OVER THE CENTRAL PART OF THE
COUNTRY...RESULTING IN WARMER TEMPS AND MORE UNSETTLED WEATHER FOR
OUR FCST AREA.

&&

.POINT TEMPS/POPS...
DLH  73  54  79  54 /  30  60  10  10
INL  82  58  75  52 /  50  50  20  30
BRD  84  58  80  59 /  60  50  10  10
HYR  84  66  86  58 /  20  60  20  10
ASX  80  64  83  58 /  20  60  20  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR LSZ143>147.

&&

SHORT TERM...04
EXTENDED....TENTINGER
Hazardous weather outlook, Jun 17, 9:14 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1014 AM CDT THU JUN 17 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1014 AM CDT THU JUN 17 2010

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF THE NORTHLAND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LOOKING MORE AND MORE LIKELY ACROSS MUCH
OF THE CWA LATER TODAY INTO TONIGHT. THE STORM PREDICTION CENTER
HAS DEPICTED A MODERATE RISK AREA STRETCHING FROM WALKER...TO
MCGREGOR TO SPOONER WISCONSIN. SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE REMAINDER OF THE NORTHLAND AS WELL. DAMAGING
WINDS...LARGE HAIL AND TORNADOES ARE ALL POSSIBLE ACROSS THE
REGION THIS AFTERNOON AND EVENING. THE DEGREE AND COVERAGE OF
SEVERE WEATHER WILL BE DEPENDENT ON THE EVOLUTION OF MORNING
THUNDERSTORMS IN THE DAKOTAS. IF MORE SUNSHINE AND HEATING EXISTS
ACROSS MINNESOTA AHEAD OF THE OCCLUDING FRONT TODAY...THE GREATER
THE LIKELIHOOD FOR SUBSTANTIAL SEVERE WEATHER. PLEASE CHECK BACK
THROUGHOUT THE DAY FOR UPDATES ON THIS EVOLVING SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AND FRIDAY
NIGHT...AND AGAIN FROM SUNDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-181030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1014 AM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST WINDS WILL BE GUSTY THIS AFTERNOON AND EVENING AS A
STORM SYSTEM APPROACHES FROM THE WEST. SUSTAINED NORTHEAST WINDS
15 TO 20 KNOTS WITH GUSTS 25 TO 30 KNOTS WILL BE POSSIBLE. SEE
THE LATEST MARINE WEATHER MESSAGE FOR FURTHER DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS FROM MID TO LATE AFTERNOON
INTO TONIGHT. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AND FRIDAY
NIGHT...AND AGAIN FROM SUNDAY INTO WEDNESDAY.

DAP/TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 17, 10:53 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1153 AM CDT THU JUN 17 2010

MNZ033-171720-
SOUTH CASS-
1153 AM CDT THU JUN 17 2010

...STRONG THUNDERSTORM MOVING INTO SOUTHERN CASS COUNTY...

AT 1152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF PILLAGER...MOVING NORTHEAST AT 40
MPH. OTHER THUNDERSTORMS WILL MOVE INTO SOUTHERN CASS COUNTY. ALL OF
THESE STORMS ARE EXHIBITING A TENDENCY TO RAPIDLY FLUCTUATE IN
INTENSITY...AND THUS ANY OF THEM MAY BECOME BRIEFLY STRONG.

THE STORMS WILL BE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS.

* THE THUNDERSTORM WILL BE NEAR...
  CASINO AND ESTERDY BY NOON...
  EAST GULL LAKE AND LEADER BY 1205 PM...
  LAKE SHORE AND POPLAR BY 1210 PM...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4678 9480 4662 9434 4628 9433 4629 9438
      4632 9443 4629 9454 4635 9466 4634 9470
      4635 9473 4639 9477

LAMERS
Special weather statement, Jun 17, 11:18 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1218 PM CDT THU JUN 17 2010

MNZ025-033-171745-
NORTH CASS-SOUTH CASS-
1218 PM CDT THU JUN 17 2010

...ANOTHER STRONG THUNDERSTORM ENTERING SOUTHERN CASS COUNTY...

AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ESTERDY...MOVING NORTHEAST AT 40 MPH. OTHER
THUNDERSTORMS ARE MOVING THROUGH SOUTHERN CASS COUNTY...AND MAY ALSO
BRIEFLY INTENSIFY.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS.

* THE THUNDERSTORM WILL BE NEAR...
  CASINO BY 1220 PM...
  LEADER AND POPLAR BY 1225 PM...
  PINE RIVER AND CHICKAMAW BEACH BY 1245 PM...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4660 9479 4680 9481 4681 9468 4687 9467
      4688 9465 4674 9435 4643 9443 4633 9463
      4635 9466 4635 9473 4637 9474 4640 9480

LAMERS

The radar

The Duluth radar (KDLH), 174 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

18 hail, 8 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Cass

When
June 17, 11:35 AM CST
Where
Cass County, Backus
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
46.820, -94.500

Hail, Cass

When
June 17, 11:57 AM CST
Where
Cass County, 2 mi S of Backus
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.791, -94.500

Hail, Cass

When
June 17, 11:59 AM CST
Where
Cass County, Backus
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.820, -94.500

Hail, Cass

When
June 17, 12:10 PM CST
Where
Cass County, Hackensack
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.930, -94.500

Hail, Cass

When
June 17, 12:47 PM CST
Where
Cass County, 6 mi SW of Bena
Measured
2.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
47.289, -94.311

Most of the hail that fell was golf ball size. A few larger stones up to baseball size were observed. The hail was reported at the new Leech Lake Campground. There was hail damage to vehicles, awnings, and buildings in Bena.

Thunderstorm Wind, Cass

When
June 17, 12:47 PM CST
Where
Cass County, 6 mi SW of Bena
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
47.289, -94.311

Substantial wind damage was reported. The wind blew hard enough to blow water through seals around windows of the campground lodge. A 100 pound access cover on the roof was thrown the entire length of the roof. Siding and shingles were damaged and thrown about. Covers were taken off the boat lift. Trees were downed, and a few were uprooted and sheared off.

Hail, Cass

When
June 17, 1:00 PM CST
Where
Cass County, Bena
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.350, -94.220

Hail, Cass

When
June 17, 1:01 PM CST
Where
Cass County, 1 mi WNW of Bena
Measured
1 in hail
Reported by
Public
Coordinates
47.355, -94.240

The hail was reported at the Nodak Lodge and Resort.

Hail, Cass

When
June 17, 1:10 PM CST
Where
Cass County, 8 mi NE of Bena
Measured
1 in hail
Reported by
Public
Coordinates
47.432, -94.099

Thunderstorm Wind, Cass

When
June 17, 1:10 PM CST
Where
Cass County, 8 mi NE of Bena
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
47.432, -94.099

Tree limbs were blown down due to the strong winds.

Hail, Itasca

When
June 17, 1:15 PM CST
Where
Itasca County, 6 mi SSW of Inger
Measured
1 in hail
Reported by
Public
Coordinates
47.470, -94.049

Thunderstorm Wind, Itasca

When
June 17, 1:15 PM CST
Where
Itasca County, 5.58 mi SW of Inger
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
47.490, -94.080

Some small trees were blown down across a road near the east end of Lake Winnibigoshish.

Thunderstorm Wind, Itasca

When
June 17, 1:15 PM CST
Where
Itasca County, 6 mi SW of Inger
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
47.489, -94.091

Winds were estimated at 60 mph, which blew down trees. The hail and winds occurred at the Lake Winnibigoshish Resort and Campground.

Thunderstorm Wind, Itasca

When
June 17, 1:30 PM CST
Where
Itasca County, 2 mi NW of Bowstring
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
47.600, -93.880

Large branches 8 to 10 inches in diameter, along with a few trees, were blown down.

Hail, Itasca

When
June 17, 2:00 PM CST
Where
Itasca County, 3.33 mi SE of Marcell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.560, -93.660

The hail fell at North Star Lake.

Hail, Itasca

When
June 17, 2:00 PM CST
Where
Itasca County, Wirt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
47.730, -93.950

Hail, Itasca

When
June 17, 2:30 PM CST
Where
Itasca County, Bowstring
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.580, -93.850

A few dime and penny size hail stones fell.

Hail, St. Louis

When
June 17, 3:36 PM CST
Where
St. Louis County, 3.49 mi S of Meadow Brook
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.820, -92.940

The hail fell near Meadow Brook, or 10 miles east of Togo.

Thunderstorm Wind, St. Louis

When
June 17, 3:39 PM CST
Where
St. Louis County, 2.92 mi NNW of Side Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
47.710, -93.050

A few trees were blown down, and severe wind gusts bent pine trees to the ground.

Thunderstorm Wind, St. Louis

When
June 17, 3:50 PM CST
Where
St. Louis County, Linden Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
47.870, -92.870

Trees were blown down along Highway 1 near Linden Grove, as well as along Highway 5 South near Side Lake.

Tornado, Cass

When
June 17, 4:37 PM CST to 4:48 PM CST
Where
Cass County, 6.01 mi NW of Poplar to 3.63 mi SSW of Osnawa
Rating
EF0
Path length
9.76 mi
Path width
200 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
46.644, -94.786

The tornado continued from Wadena County. Trees were snapped along its path, including County Road 2 and 64 up to the west side of Deer Lake.

Thunderstorm Wind, Crow Wing

When
June 17, 5:20 PM CST
Where
Crow Wing County, 4 mi SE of Fifty Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.689, -93.990

Some tree branches were blown down.

Hail, Aitkin

When
June 17, 6:53 PM CST
Where
Aitkin County, Swatara
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.900, -93.670

Tornado, Aitkin

When
June 17, 7:05 PM CST to 7:06 PM CST
Where
Aitkin County, 1 mi NNE of Haypoint to 1.5 mi NE of Haypoint
Rating
EF0
Path length
0.69 mi
Path width
25 yd
Reported by
Public
Coordinates
46.913, -93.592

A tornado touched down briefly near Haypoint, in the Moose Willow State Wildlife Management Area. There was little damage.

Hail, Aitkin

When
June 17, 7:20 PM CST
Where
Aitkin County, 1 mi W of Hill City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.980, -93.601

Hail, Aitkin

When
June 17, 7:20 PM CST
Where
Aitkin County, Jacobson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.000, -93.270

Hail, Aitkin

When
June 17, 7:27 PM CST
Where
Aitkin County, Jacobson
Measured
1.5 in hail
Reported by
Park/Forest Service
Coordinates
47.000, -93.270

Also, a few trees were reported down in the Savanna State Forest, but damage was very sporadic.

Hail, Itasca

When
June 17, 7:30 PM CST
Where
Itasca County, 5.59 mi NE of Deer River Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.410, -93.720

The hail fell about 2 miles northwest of Moose Lake.

Tornado, Pine

When
June 17, 7:45 PM CST to 8:01 PM CST
Where
Pine County, 5.42 mi ESE of Rock Creek to 9.47 mi ESE of Pine City Muni Arpt
Rating
EF2
Path length
6.67 mi
Path width
400 yd
Continued into
Burnett, Wi (DLH)
Injuries
2 direct, 0 indirect
Property damage
$283,000
Reported by
NWS Storm Survey
Coordinates
45.730, -92.873

The severe storm that produced the tornado tracked northeast along the Saint Croix River Valley on the Minnesota-Wisconsin state border. Although the tornado crossed through mostly recreational land, residents between Rush City and Rock Creek in MN, as well as Grantsburg to Yellow Lake in WI were impacted. The maximum path width was a quarter mile, or 400 yards, with an average path width of 400 to 600 ft. The tornado exited Pine County at around 1955 CST, continuing on in Burnett County, WI, where it lifted at 2001 CST, about 3.5 miles northwest of Grantsburg, WI. The total path length was about 6.5 miles.

The worst of the damage occurred in far southeast Pine County and was evidence of a strong EF2 tornado with estimated winds of 110-135 mph. This rating was based on the total destruction of a strapped down mobile home and the extensive uprooting/snapping of trees where the tornado crossed Minnesota State Highway 70. Two people in a mobile home were injured. Multiple homes sustained significant damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238599, 238598, 238600, 238601, 238605, 238636, 238606, 238610, 238611, 241739, 238613, 238631, 241738, 238634, 238615, 238617, 238620, 238623, 238632, 238633, 244617, 238635, 238624, 226175, 238625, 238626, 238628, 238629, 226179.